Alert archive / California / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 1, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Feb 2, 2019, 3:39 PM PST for Colusa County, Sutter County, California. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 2, 2019, 3:39 PM PST (23:39 UTC)
- Expired
- Feb 2, 2019, 4:15 PM PST
- In force
- 36 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Colusa County, CA, Sutter County, CA
The radar
The Beale AFB radar (KBBX), 52 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 11.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 847 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 358 m²/s²
- 0-3 km storm-relative helicity
- 649 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 2, 3:15 PM PST, 24 minutes earlier.
Area forecast discussion, Feb 2, 3:15 PM PST, 24 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 315 PM PST Sat Feb 2 2019 .SYNOPSIS... Series of Pacific storms will impact Northern California through Tuesday. Periods of moderate to heavy precipitation with gusty wind and a few thunderstorms are expected. Drier weather returns by midweek. && .DISCUSSION... Frontal precip band has moved over the Sierra and Srn Cascades and should wind down during the evening there. As expected, the partial clearing behind the frontal band in the Valley filled in with low clouds, and scattered light showers developed in the the Valley as a vort max rotated Nwd around the offshore closed upper low. Later this evening, after 8-10 pm or so, showers should become more widespread over interior Norcal as the upper low moves onshore and becomes an open wave. There will be some mid level WAA with this open wave so snow levels won't drop too low (generally 4-5 kft), but certainly lower than what we saw last nite and early this morning at the onset of our shift. Colfax snow level profiler shows the snow level just above 5 kft after a dip to around 4.5 kft with the convective band that moved through this morning. This afternoon's main convective band extends from the Mother Lode into the San Joaquin valley where there was some clearing today. For Norcal standards, quite a few lightning flashes/pulses/ strikes with this line. Meanwhile, the cloud cover put a damper on surface-based convection over most of the area, but there are some breaks in the area, especially W side of the Valley, so will continue our thunder chances into this evening for now. Norcal will be in between systems early Sun morning before the next system, currently vcnty of 45N/140W approaches the coast on Sun afternoon/evening and moves inland Sun nite. This will be a colder storm with lowering snow levels to 2500-4000 feet overnight and increasing showers during the afternoon and evening. Thunderstorm potential looks lower on Sun than today, given the timing of the approaching trof favoring the evening and overnite period. The third storm from B.C. will be even colder, digging Swd along the West Coast Mon, and moving inland over central CA on Tue. This will result in additional precipitation for CWA with heavy mountain snow. Snow levels will lower into the foothills Monday and possibly some rain/snow mix in portions of the Northern Sac Valley Tue as snow levels lower to near/below 1 kft. Five to 10 feet of new snow is expected in the Sierra Nevada through Tue with local amounts up to 13 feet possible over the highest terrain. (Measuring the snow will be easier using a yard stick rather than a foot ruler.) The cold, deep low pressure system will result in strong large-scale ascent and strong mid-level CAA which will steepen lapse rates. In addition, with the cold mid level temps (-12 to -18 deg C) in the dendritic (snow) growth zone, and favorable RH, forecast/research studies have shown that snowfall rates of 1-4" per hour are possible, especially over the high Sierra where orographics also are a factor. Also, can't rule out the possibility of Valley thunder as well, mainly on Mon. Needless to say, temps will be trending downward, and it will feel like winter around Norcal after a stretch of mild wx. JHM && .EXTENDED DISCUSSION (Wednesday THROUGH Saturday) Dry conditions expected across Interior NorCal on Wednesday as system pushes into the Great Basin and exits the region. Below normal morning lows expected Wednesday and Thursday, with temperatures in the mid 20s to low 30s in the Central Valley. Morning lows could be in the single digits to teens over the highest peaks and mountain valleys and basins. Forecast guidance indicates a cold system dropping down along the West Coast late next week, which could bring Valley rain, and low elevation snow. Stay tuned for details. && .AVIATION... Widespread MVFR with local IFR next 24 hours. Southeasterly surface wind gusts 25-35 kts from KSMF southward in the Central Valley thru about 18Z, becoming southerly 10-20 kts. Lighter southerly winds north of KSMF. Southeasterly winds increasing again after 06Z Sunday from KSCK southward. && .STO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Monday afternoon for Central Sacramento Valley-Clear Lake/Southern Lake County-Mountains Southwestern Shasta County to Northern Lake County-Northeast Foothills/Sacramento Valley-Northern Sacramento Valley-Shasta Lake Area / Northern Shasta County-Western Plumas County/Lassen Park. Winter Storm Warning until 4 PM PST Tuesday for Burney Basin / Eastern Shasta County-Motherlode-Mountains Southwestern Shasta County to Northern Lake County-Northeast Foothills/Sacramento Valley-Shasta Lake Area / Northern Shasta County-West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. &&
In the hours before
Special weather statement, Feb 2, 2:30 PM PST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Sacramento CA
230 PM PST SAT FEB 2 2019
CAZ019-067-069-022330-
Northern San Joaquin Valley-Motherlode-West Slope Northern Sierra
Nevada-
230 PM PST SAT FEB 2 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN TUOLUMNE
COUNTY...
At 229 PM PST, radar indicated strong thunderstorms were located
along a line extending from Chinese Camp to near La Grange. Movement
was northeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Sonora, Tuttletown, Keystone, Springfield, Chinese Camp, Phoenix
Lake-Cedar, Groveland-Big Oak Flat, Mono Vista, Columbia, Jamestown,
Groveland-Big Oak, Phoenix Lake-Cedar Ridge, East Sonora, Tuolumne
City, Soulsbyville and Twain Harte.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3773 12031 3772 12034 3770 12033 3767 12036
3768 12039 3766 12038 3765 12039 3782 12063
3808 12038 3793 12009
TIME...MOT...LOC 2229Z 188DEG 18KT 3788 12044 3767 12040
csSpecial weather statement, Feb 2, 3:14 PM PST, 25 minutes before
Special Weather Statement
National Weather Service Sacramento CA
314 PM PST SAT FEB 2 2019
CAZ016-030000-
Central Sacramento Valley-
314 PM PST SAT FEB 2 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN COLUSA COUNTY...
At 313 PM PST, a strong thunderstorm was located over Colusa
National Wildlife, or 11 miles southeast of Maxwell, moving
northeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Colusa, Colusa National Wildlife and Williams.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3903 12194 3904 12209 3926 12214 3936 12214
3936 12194 3924 12195
TIME...MOT...LOC 2313Z 186DEG 18KT 3914 12206
csThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 2, 2:30 PM PST | Special Weather Statement | STO | Tuolumne | 60 min |
| Feb 2, 3:14 PM PST | Special Weather Statement | STO | Colusa | 46 min |
Nearby
Severe Thunderstorm Warnings in California, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.